Alert archive / South Carolina / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Columbia, SC

April 5, 20177 counties in South Carolina; 4 counties in Georgia

NWS Columbia, SC issued this flash flood watch at Apr 5, 2017, 4:12 AM EDT for 7 counties in South Carolina; 4 counties in Georgia. It took effect at Apr 5, 2017, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2017, 4:12 AM EDT (08:12 UTC)
In effect from
Apr 5, 2017, 12:00 PM EDT
Expired
Apr 5, 2017, 8:00 PM EDT
In force
8 hr
Issued by
NWS Columbia, SC
Flood severity
None

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, Lexington County, SC, McCormick County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WGUS62 KCAE 050812
FFACAE

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Columbia SC
412 AM EDT Wed Apr 5 2017

...Flash Flood Watch...

.There may be a prolonged period of thunderstorms with heavy rain
along a warm front this afternoon into the evening. The threat
area may be greatest in the area extending from Augusta to
Columbia to Sumter. 

GAZ040-063>065-SCZ018-025>028-030-031-060000-
/O.NEW.KCAE.FF.A.0002.170405T1600Z-170406T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-McDuffie-Columbia-Richmond-McCormick-Edgefield-Saluda-
Lexington-Richland-Aiken-Sumter-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Mccormick, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Aiken, North Augusta, and Sumter
412 AM EDT Wed Apr 5 2017

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY into THIS 
EVENING...

The National Weather Service in Columbia has issued a

* Flash Flood Watch for parts of east central Georgia and central
  South Carolina, including the following areas, in east central 
  Georgia, Columbia, Lincoln, McDuffie, and Richmond. In central 
  South Carolina, Aiken, Edgefield, Lexington, McCormick, 
  Richland, Saluda, and Sumter. 

* From noon today into this evening.

* There may be a prolonged period of thunderstorms with heavy rain
  along a warm front this afternoon into the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

Be prepared to take action should flash flooding occur. 

Do not attempt to drive on flooded roads. It takes little water to
move a vehicle off the road and into deeper water. On foot, keep
away from storm drains. 

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at Apr 5, 4:03 AM EDT, 9 minutes earlier.

Area forecast discussion, Apr 5, 4:03 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
403 AM EDT Wed Apr 5 2017

.SYNOPSIS...
A warm front will extend through the forecast area today. The
front will lift north of the area tonight ahead of a strong cold
front. The cold front will move through the area late tonight.
These features will be associated with strong wind aloft and
instability. The pattern supports severe thunderstorms including
tornadoes. Also, there may be a prolonged period of thunderstorms
along the warm front this afternoon into the evening resulting
in excessive rainfall. It will be windy and dry behind the front
for Thursday and Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A significant severe weather event is still expected in the
forecast area. The threats are damaging wind including tornadoes,
hail, and excessive rainfall.

Moisture will increase today mainly in a strong low-level jet. The
models depict h85 wind increasing to around 50 knots. There will
also be enhanced shear along a warm front in the area. Mid-
level shortwave troughs rotating around the low moving from the
Midwest to the Lower Great Lakes Region will affect the area.
The models indicate a lead trough this morning, another this
afternoon, and the main trough late tonight. The high-resolution
models have not been consistent with the placement of greatest
thunderstorm coverage but there has been some consensus with the
greatest coverage this afternoon. Based on this and diurnal
heating we have have forecasted the highest pops during this
time. There will be a threat of severe thunderstorms much of
today and tonight, but the chance may be greatest late this
afternoon. Forecast soundings continue to indicate strong
instability, along with impressive 0-6 km shear values around
60 knots. Forecast wind profiles indicate strong veering of
winds and speed shear supporting rotating updrafts. This may be
a more widespread and significant event than Monday. There may
be long lived supercell storms, large hail, damaging winds, and
strong tornadoes given the steep mid-level lapse rates and deep-
layer shear. High CAPE in the hail growth area and wet bulb zero
heights around 10,000 feet support possible damaging hail.

There will also be a threat of flash flooding. The NAM and GFS
display general rainfall 1 to 2 inches. The SREF mean was around
1 inch with the maximum 2.5 inches. However, precipitable water
values are forecast over 1.7 of an inch and this will support
high rainfall rates and there may be concentrated prolonged
thunderstorms near the warm front which may extend through the
cities of Augusta and Columbia as depicted by the WPC guidance.
Confidence is limited because of the inconsistency of the high-
resolution models, but believe there is enough of a threat to
post a flash flood watch in the area extending from Augusta to
Columbia to Sumter.

Used the GFS for the wind forecast. A lake wind advisory will likely
be needed tonight. Followed the guidance consensus for the
temperature today. The higher temperature guidance is likely best
tonight because of mixing.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The main issue Thursday and Friday will be wind associated with
the pressure gradient between deep low pressure moving from the
Lower Great Lakes to New England and ridging moving into the
Lower Mississippi River Valley. The models suggest gusts near
40 mph and a wind advisory may be needed. The northwest flow
between these features will be dry.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The main impact during the medium-range period will be the low
temperatures Friday night and Saturday night. The ridge will be
near the area these nights and expect strong net radiational
cooling. The GFS and ECMWF MOS indicate it will be coldest
Friday night and Saturday night with lows in the middle 30s to
lower 40s. Frost may occur mainly in the normally colder
locations.

The deep trough should shift offshore with upstream ridging becoming
dominate over the weekend into early next week. Expect moderating
temperatures and continued dry weather.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions expected through 06Z.

Increasing low-level moisture ahead of the next storm system
will allow strato-cumulus to develop overnight. Ceilings will
gradually lower towards sunrise, and some fog will be possible
at OGB and AGS. Conditions will further deteriorate after 12Z as
showers and thunderstorms move into the area. Expect MVFR/IFR
conditions. Severe storms are also possible with strong outflow
winds in excess of 50 kts.

EXTENDED AVIATION OUTLOOK...Expect widespread restrictions
developing, with shower and thunderstorm activity, Wednesday
and Wednesday night into early Thursday. Some of the
thunderstorm activity may be severe. Breezy, to possibly windy
at times, Thursday and Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from noon EDT today through this evening for
     GAZ040-063>065.
SC...Flash Flood Watch from noon EDT today through this evening for
     SCZ018-025>028-030-031.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Apr 4, 6:19 AM EDT, 21 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
619 AM EDT Tue Apr 4 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051030-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
619 AM EDT Tue Apr 4 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another episode of severe weather is expected on Wednesday into
Wednesday night with possible long lived supercell thunderstorms
producing damaging wind gusts, large hail and isolated strong
tornadoes. There is also a slight risk of flash flooding Wednesday
into Wednesday night.

A Lake Wind advisory or possibly a Wind Advisory will be needed
Thursday into Friday due to strong winds related to an enhanced
pressure gradient.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Wednesday.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:57 AM EDTSpecial Weather StatementCAELexington63 min
Apr 5, 12:03 PM EDTSevere Thunderstorm WarningCAEMcCormick57 min
Apr 5, 12:48 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda42 min
Apr 5, 12:58 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda47 min
Apr 5, 1:17 PM EDTTornado WarningCAEEdgefield, Lexington, Saluda43 min
Apr 5, 1:36 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda39 min
Apr 5, 1:41 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Saluda49 min
Apr 5, 1:56 PM EDTTornado WarningCAELexington34 min
Apr 5, 2:01 PM EDTSevere Thunderstorm WarningCAELexington29 min
Apr 5, 2:05 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick40 min
Apr 5, 2:17 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland58 min
Apr 5, 2:32 PM EDTFlash Flood WarningCAELexington, Richland118 min
Apr 5, 2:32 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg58 min
Apr 5, 2:37 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Lexington, Newberry, Richland, Saluda113 min
Apr 5, 2:39 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda48 min
Apr 5, 2:43 PM EDTWind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more30 hr
Apr 5, 2:47 PM EDTSevere Thunderstorm WarningCAEBamberg43 min
Apr 5, 2:48 PM EDTTornado WarningCAERichland25 min
Apr 5, 3:12 PM EDTSevere Thunderstorm WarningCAELee, Richland, Sumter63 min
Apr 5, 3:16 PM EDTSevere Thunderstorm WarningCAELexington29 min
Apr 5, 3:25 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg65 min
Apr 5, 3:33 PM EDTAreal Flood AdvisoryCAEAiken, Calhoun, Kershaw, Lexington, Richland, Sumter117 min
Apr 5, 3:43 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg62 min
Apr 5, 3:47 PM EDTSevere Thunderstorm WarningCAEOrangeburg28 min
Apr 5, 3:49 PM EDTRiver Flood WarningCAEEdgefield, McCormick67 hr
Apr 5, 3:55 PM EDTTornado WarningCAEOrangeburg38 min
Apr 5, 4:04 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter41 min
Apr 5, 4:17 PM EDTSevere Thunderstorm WarningCAEClarendon, Kershaw, Lee, Richland, Sumter43 min
Apr 5, 4:50 PM EDTAreal Flood AdvisoryCAEOrangeburg55 min
Apr 5, 5:10 PM EDTRiver Flood WarningCAEOrangeburg24 hr
Apr 5, 5:37 PM EDTSpecial Weather StatementCAEClarendon23 min

Nearby

Flash Flood Watches in South Carolina, 2017Flash Flood Watches in Georgia, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.